Nebraska, 2023

Hail in Nebraska, July 19, 2023

July 19, 2023 · NWS CYS · 5 events in 1 county or zone

Strong to severe thunderstorms moved into the Nebraska Panhandle from eastern Wyoming late in the afternoon on the 19th producing large hail in southern Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms moved into the Nebraska Panhandle from eastern Wyoming late in the afternoon on the 19th producing large hail in southern Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 19, 1:46 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 19, 1:46 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 PM MDT Wed Jul 19 2023

.SHORT TERM...(This evening through Friday)
Issued at 215 PM MDT Wed Jul 19 2023

Showers and thunderstorms ongoing since early this afternoon as
weak shortwave energy passes east along the WY/CO border today.
Overall, seeing dry boundary layers west of the Laramie Range
across Carbon and Albany Co as forecast sounding have LCLs above
the freezing level. This will likely lead to gusty outflow winds
with any storms that develop. Could even have a few gusts to 60
mph like what has been seen the last few days with storms moving
over the Arlington/Elk Mountain area. Farther east, latest RAP has
MLCAPE near 1000-1400 J/kg with 40 kt of shear which would be
enough for severe hail to develop through early this evening.
Fairly straight hodographs will favor splitting storms which has
already been observed with initial storms today. Storms could move
into the NE Panhandle late this afternoon and early this evening
before dissipating and a cold front approaches from the north. Expecting
cooler temperatures Thursday behind the trailing cold front
passing through the CWA late tonight that will drop 700mb temps to
around 6C. This, in addition to widespread precipitation (see
next paragraph) will lead to afternoon highs 10-15F degrees below
normal for mid-July being in the upper 60s to mid-70s.

Beginning Thursday morning, a compact progressive shortwave
will move across southern WY providing ample lift in addition to
the post-frontal easterly upslope flow. Looking at sfc dewpoints
east of the Laramie Range in the 50s with very moist profiles.
Widespread PW values over 1" with spots east of the Laramie Range
and along/south of the North Platte River valley climbing near
1.25". Latest NAEFS guidance places this over 2 sigma anomaly for
mid-July while WPC has much of the area under a marginal risk for
excessive rainfall with a slight risk area drawn into Laramie and
Kimball Co. CAMs are depicting showers and storms entering Carbon
Co early Thursday morning moving east of I-25 by mid-morning with
additional storm development possible early in the afternoon
within a few pockets of instability reaching 800-1000 J/kg. With
the anomalously high moisture content, mainly looking at heavy
rain as the main hazard with the storms on Thursday. 1-hr FFG
across the area hovers around 1.5" which hi-res guidance suggests
is very reasonable through the early evening.

Friday will begin a warmup headed into the weekend with increasing
700mb temps as the upper level ridge builds over the
Intermountain-West. Will still remain in northwest flow throughout
the day with marginal instability/shear parameters capable of a
few strong storms from east-central WY into the NE Panhandle.

.LONG TERM...(Friday night through Wednesday)
Issued at 215 PM MDT Wed Jul 19 2023

Overall, the long term forecast looks much warmer and drier over
the weekend and into next week. Starting on Saturday, the ridge
over the desert southwest will gradually strengthen and slowly
push eastward. By Monday afternoon, a 600 decameter high/ridge
will be positioned over the Rockies. This will usher in much
warmer and drier air to the CWA. The warmer temperatures stay
locked over the region through much of next week, even as the
ridge flattens and becomes more broad. During this time,
temperatures will be on the hot side. Over the weekend,
temperatures will range from the upper 80s to upper 90s, with
Saturday being the cooler of both days as the ridge axis sits
farther off to the west. Monday and Tuesday will likely be the
hottest days of the week as 700 mb temperatures make it up to the
+16 to +20C range! As a result, did nudge high temperatures
towards the NBM 75th percentile, especially Monday and Tuesday
with the ridge axis almost directly overhead. This will lead to
most cities in the CWA having high temperatures in the 90s to low
100s! As we head into next week, will have to keep an eye on the
temperatures as we enter into county fair season.

The hot and dry weather will keep most storms away, but cannot rule
out an isolated thunderstorm or two during the afternoon hours as
weak vort maxes pass through the ridge aloft. This weekend looks
like the driest of the long term with maybe an isolated shower or
two over the high terrain. Precipitation chances are a bit better
Monday and Tuesday with slightly stronger disturbances moving
through the ridge. Again, any storms that do form will be isolated
and will likely stay below severe criteria.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1128 AM MDT Wed Jul 19 2023

Scattered showers and thunderstorms are expected this afternoon and
evening. Greatest concern with storms will be gusty winds and small
hail. Quiet, VFR conditions likely overnight. Tomorrow morning,
lowering CIGs are expected for terminals east of the Laramie Range
courtesy of a backdoor front. Widespread showers and thunderstorms
will also be possible during the day Thursday.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Wed Jul 19 2023

Minimal fire weather concerns through the rest of this week as
conditions turn cooler headed into Thursday with widespread
rainfall likely. Temperatures will remain below average Thursday
behind a cold front before warming up headed into the weekend.
Afternoon temperatures will climb into the 90s by Sunday
continuing into early next week that could lead to afternoon RHs
reaching critical levels.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...MB
Hazardous weather outlook, Jul 19, 5:38 AM MST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
638 AM MDT Wed Jul 19 2023

WYZ104-105-109>115-201245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
638 AM MDT Wed Jul 19 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered showers and thunderstorms are
expected today. A few storms may produce strong, gusty winds near
50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Numerous thunderstorms are expected on Thursday. A few storms may
produce locally heavy rainfall.

.Spotter information statement...

Spotter activation is not anticipated.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
201245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
638 AM MDT Wed Jul 19 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered showers and thunderstorms are
expected today. A few storms may produce strong, gusty winds near
50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Numerous showers and thunderstorms are likely across the high
plains of southeast Wyoming and the western Nebraska Panhandle on
Thursday. These storms may produce very heavy rainfall, resulting
in a risk for localized flash flooding.

.Spotter information statement...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 19, 3:05 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Wed Jul 19 2023

WYZ101-102-107-192230-
East Platte County WY-Converse County Lower Elevations WY-
Niobrara County WY-
405 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern
Niobrara, northern Platte and east central Converse Counties through
430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Glendo, or 18 miles southeast of Douglas, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 105 and
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4261 10531 4273 10503 4248 10471 4239 10511
TIME...MOT...LOC 2205Z 318DEG 25KT 4260 10509

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Woodward
Local storm report, Jul 19, 3:19 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
419 PM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             3 SW Veteran            41.93N 104.39W
07/19/2023  M1.50 inch       Goshen             WY   Trained Spotter

            Initially ping pong ball size hail then
            mostly dime size.

0410 PM     Hail             1 N Veteran             41.97N 104.35W
07/19/2023  E1.00 inch       Goshen             WY   Public

            Received report via Facebook.

0414 PM     Hail             3 ENE Veteran           41.99N 104.29W
07/19/2023  M1.00 inch       Goshen             WY   Trained Spotter

0416 PM     Hail             3 ENE Veteran           41.99N 104.29W
07/19/2023  M2.50 inch       Goshen             WY   Trained Spotter

&&
Local storm report, Jul 19, 3:35 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
435 PM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Hail             Wheatland               42.05N 104.96W
07/19/2023  E0.75 inch       Platte             WY   Trained Spotter

&&
Local storm report, Jul 19, 3:40 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
440 PM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             Glendo                  42.50N 105.02W
07/19/2023  M1.25 inch       Platte             WY   Postal Employee

&&
Local storm report, Jul 19, 3:44 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
444 PM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             3 S Torrington          42.02N 104.18W
07/19/2023  M1.75 inch       Goshen             WY   Public

            Golf ball sized hail reported at resturant
            3S of Torrington. Car windows broken.

&&
Local storm report, Jul 19, 3:45 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
445 PM MDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             3 SSW Torrington        42.03N 104.21W
07/19/2023  E2.00 inch       Goshen             WY   Public

            Report from mPING of Hen Egg size hail.

&&

The radar

The Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sioux

When
July 19, 3:45 PM MST
Where
Sioux County, 27.6 mi SSW of Agate
Measured
1.75 in hail
Reported by
Public
Coordinates
42.070, -104.050

Received photo of ground covered in ping pong to golf ball size hail.

Hail, Sioux

When
July 19, 4:01 PM MST
Where
Sioux County, 24.99 mi SSW of Agate
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.090, -103.990

Hail, Sioux

When
July 19, 4:05 PM MST
Where
Sioux County, 24.99 mi SSW of Agate
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.090, -103.990

Hail, Sioux

When
July 19, 4:44 PM MST
Where
Sioux County, 26.42 mi SSW of Agate
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -103.920

Hail, Sioux

When
July 19, 5:15 PM MST
Where
Sioux County, 13.17 mi S of Agate
Measured
1.25 in hail
Reported by
Public
Coordinates
42.230, -103.810

Received report via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104992, 1104993, 1104994, 1104996, 1104998.